Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 17, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 7, 2020, 3:58 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2020, 3:58 AM EDT (07:58 UTC)
- Expired
- Sep 7, 2020, 10:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
090 WHUS43 KMQT 070758 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 358 AM EDT Mon Sep 7 2020 MIZ006-080200- /O.NEW.KMQT.BH.S.0017.200907T0800Z-200908T0200Z/ /O.CON.KMQT.LS.Y.0016.200907T1000Z-200907T2000Z/ Alger- 358 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...For the Lakeshore Flood Advisory, minor lakeshore flooding expected. For the Beach Hazards Statement, Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...For the Lakeshore Flood Advisory, until 4 PM EDT this afternoon. For the Beach Hazards Statement, through this evening. * IMPACTS...Some water on low-lying roads and property along the lakeshore. High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ007-072000- /O.CON.KMQT.LS.Y.0016.200907T1000Z-200907T2000Z/ Luce- 358 AM EDT Mon Sep 7 2020 ...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Minor lakeshore flooding expected. * WHERE...Luce County. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Some water on low-lying roads and property along the lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. && $$ MIZ005-080200- /O.NEW.KMQT.BH.S.0017.200907T0800Z-200908T0200Z/ Marquette- 358 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette County. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ014-071900- /O.NEW.KMQT.BH.S.0017.200907T0800Z-200907T1900Z/ Southern Schoolcraft- 358 AM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Until 3 PM EDT this afternoon. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
764 WHUS43 KMQT 071913 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 313 PM EDT Mon Sep 7 2020 MIZ006-080200- /O.CAN.KMQT.LS.Y.0016.000000T0000Z-200907T2000Z/ /O.CON.KMQT.BH.S.0017.000000T0000Z-200908T0200Z/ Alger- 313 PM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...LAKESHORE FLOOD ADVISORY IS CANCELLED... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ007-072015- /O.CAN.KMQT.LS.Y.0016.000000T0000Z-200907T2000Z/ Luce- 313 PM EDT Mon Sep 7 2020 ...LAKESHORE FLOOD ADVISORY IS CANCELLED... Waves have subsided and lakeshore flooding is no longer considered a threat. $$ MIZ014-072015- /O.EXP.KMQT.BH.S.0017.000000T0000Z-200907T1900Z/ Southern Schoolcraft- 313 PM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ MIZ005-080200- /O.CON.KMQT.BH.S.0017.000000T0000Z-200908T0200Z/ Marquette- 313 PM EDT Mon Sep 7 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Marquette County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JAW
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 1:40 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 7, 1:40 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
140 AM EDT Mon Sep 7 2020
.SHORT TERM...(This evening through Monday)
Issued at 344 PM EDT SUN SEP 6 2020
Having some diurnal cu form in Upper Michigan now, as well
stratoculumulus forming in our west now. There is also a large
thunderstorm complex to our north near Thunder Bay. Convection is
starting to pop-up along Lake Superior as diurnal heating is creating
enough CAPE to cause shras/tsras. Dry air, as seen on GOES WV
imagery, is finally eroding over the U.P., and precipitation looks
to begin soon in the w and central. Shras/tsras look to move across
our area late this afternoon into early evening from w to e,
following the cold front boundary. SPC has us under a marginal risk
for severe weather today, as shear looks impressive; the only
limiting factor to severe weather would be the amount of CAPE
available for possible tsras to utilize. The area of the U.P. that
looks to have the greatest tsra threat (due to the availability of
CAPE) is the central. The severe weather threat today looks to be
hail, as the strong wind shear would help tsra updrafts survive
longer and thus support the growth of hailstones. Temperatures are
looking to be a little higher than expected, as we were under drier,
warmer air for longer than what was previously anticipated.
Therefore, max temperatures are looking to be in the low to mid-70s
today. Strong southerly winds are also producing large waves in n
Lake MI and Bay of Green Bay. These large waves will cause some
minor lakeshore flooding issues in Delta and s Schoolcraft Co, as
waves in n Bay of Green Bay will reach up to 6 ft, and waves in n
Lake MI will get to as high as 9 ft. Hence, a Lakeshore Flood
Advisory is in effect until 06z Monday. Also, due to these high
waves and winds, a Beach Hazards Statement has been issued for s
Schoolcraft Co. and will remain in effect until 06z Monday.
Convection will quickly die off once the sun sets, as evidenced by
the drop in CAPE values between 00z and 03z Monday. Shras and a
stray tsra will still occur, mainly in the e, as the cold front
pushes through. Once the front passes, the precip will stop, as
colder and drier air moves over Upper Michigan. Once the front
passes through, temperatures will get down to the mid to upper 40s
in the west and low 50s in the east. This colder, drier air
associated with the front will bring strong nw winds across the area
from w to e due to CAA. The area of greatest concern for winds is
the Keweenaw Peninsula, as wind gusts look to get to 40-50 mph.
Therefore, a Wind Advisory has been issued for n Houghton and
Keweenaw Co from 05z to 13z Monday. Breezy conditions will also
stretch across the remainder of Upper Michigan by late tonight.
NW winds will slowly diminish throughout the day Monday as the best
CAA will have moved past the U.P. by the mid-morning hours. However,
mixing with the boundary layer winds due to diurnal heating will
slow the process, as it will bring higher winds to the sfc. Waves of
12-16 ft occur along the lakeshores of Alger and Luce Co Monday due
to the high winds over Lake Superior tonight. This will create some
minor lakeshore flooding, thus a Lakeshore Flood Advisory has been
issued for Alger and Luce Co from 10z to 20z Monday.
Models hint that the U.P. will be in a slot of dry air at the mid-
levels, which should keep us from receiving precipitation Monday.
Temperatures look to be cooler than avg due to the cooler, Canadian
air; temperatures should be in the mid to upper 50s in the n, and in
the low 60s to the s.
.LONG TERM...(Monday night through Sunday)
Issued at 406 PM EDT SUN SEP 6 2020
Monday night, a vigorous anomalously strong shortwave trough is
progged to dig south across the intermountain west at the base of
longwave troughing draped southwest to northeast across the central
CONUS. A few additional embedded shortwaves are expected to dig
south across the Great Lakes, pushing a cold front across the area.
This will allow for increased cloud cover and perhaps some showers
clipping far southern Menominee County.
Tuesday through Wednesday night, the stronger shortwave over the
intermountain west becomes cutoff and zonal flow across the upper
Great Lakes becomes southwesterly with a tightening thermal gradient
and developing mid-level front off to our south. This mid-level
front will slowly lift north as a stronger shortwave lifts across
the area through mid-week, bringing increasing chances for showers.
The placement of exactly where the mid-level front sets up will be
critical in where the axis of more persistent showers and training
precipitation develop. As of right now, models show the south-
central having the best chance at getting into these soggy
conditions. Overall, it doesn't look like we will see persistent
heavy rain or a washout throughout this time frame, but
transitions between light to moderate rain will likely occur when
embedded shortwaves periodically lift through the region and
upper-level jet dynamics help foster additional lift. The NBM
appears to be far too aggressive with PoPs across the western half
of Upper Michigan, so did make some adjustments to back down a
bit across the west at times. QPF totals from this longer
duration event look to be around 1-2 inches across the south-
central and around 1 inch across the east, with lesser amounts of
0.25-0.75 inch across the north and west. Temperature wise,
Tuesday and Wednesday will remain on the cooler side as we remain
mostly along/north of mid-level front with 850mb temperatures
around -2 to 2C aloft. Thus, expect a unseasonably cool middle of
the week, with highs likely only topping out in the 50s and maybe
even upper 40s in spots. Overnight lows will be highly dependent
on how precipitation and cloud cover evolve. We could see some
patchy frost develop across the interior west, especially
Wednesday night as high pressure starts to work in from the west.
By Thursday, cutoff energy over the central Rockies slowly starts to
eject out across the Plains and another weak wave digs across the
upper Great Lakes. Thus warmer return flow will gradually return and
the mid-level front will weaken and push east of the area. High
pressure and drier conditions will work in behind the vacating front
through the end of the work week. Expect a warming trend to
accompany the increased sunshine and warmer air aloft, with highs
around 60 Thursday and mid 60s Friday. Did use the mixing tool both
Thur/Fri to help lower dewpoints, but suspect they will need to be
lowered further as we get closer. Could see more frost develop
inland as the surface high moves overhead Thursday night into
Friday.
Next weekend, the above mentioned cutoff energy slowly works its way
into the region bringing back chances for showers. As the pattern is
slowly evolving from a backed-up/blocked pattern, model agreement
isn't great on the track and timing of the wave as it moves across
the Great Lakes. Thus, confidence is low in next weekends forecast,
especially in regards to timing of precipitation chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 138 AM EDT MON SEP 7 2020
Cigs may drop to MVFR or near MVFR at KIWD/KCMX/KSAW
overnight into this morning as colder air and additional low-
level moisture move in behind a cold front. Otherwise, VFR
conditions will prevail at the TAF sites through the forecast
period. West northwest winds will become gusty overnight and
continue thru the morning hrs, especially at KCMX where the
terrian will favor higher winds/gusts at or above 40 knots.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 344 PM EDT SUN SEP 6 2020
Southerly gales of 35-40 kts over e Lake Superior will continue into
early this evening as a sfc low over n Ontario moves ne towards
James Bay. As the cold front associated with this low moves over the
lake, expect winds to switch from the s to nw. High-end gales of 40-
45 kts are possible tonight into Monday morning as the front moves
from w to e. A few storm force gusts up to 50 kts (especially on the
high obs platforms) are possible tonight. Waves up to 16 ft will
occur with the prog and development of these gales, with the biggest
waves in the e lake. Winds will diminish throughout the day Monday
from w to e as the best CAA will move out with the cold front. Winds
look to be 20 kts or less the rest of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 9 AM EDT this morning for MIZ001-003.
Lakeshore Flood Advisory from 6 AM this morning to 4 PM EDT this
afternoon for MIZ006-007.
Beach Hazards Statement until 2 AM EDT early this morning for
MIZ014.
Lakeshore Flood Advisory until 2 AM EDT early this morning for
MIZ013-014.
Lake Superior...
Gale Warning until 2 PM EDT this afternoon for LSZ249>251-266-
267.
Gale Warning until noon EDT today for LSZ245>248-265.
Gale Warning until 10 AM EDT /9 AM CDT/ this morning for
LSZ240>244-263-264.
Gale Warning until 8 AM EDT /7 AM CDT/ this morning for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...Ritzman
AVIATION...JLB
MARINE...TAPHazardous weather outlook, Sep 6, 3:51 PM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 351 PM EDT Sun Sep 6 2020 MIZ001-003-072000- Keweenaw-Northern Houghton- 351 PM EDT Sun Sep 6 2020 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms this evening. West wind gusts of 45 to 50 mph are expected late tonight. See the latest Wind Advisory for more details. Waves building to 10 to 12 feet on western Lake Superior late tonight may cause minor lakeshore flooding and beach erosion along the western shore of the Keweenaw Peninsula. .DAYS TWO THROUGH SEVEN...Monday through Saturday Waves of 8 to 12 feet on western Lake Superior Monday morning may cause minor lakeshore flooding and beach erosion along the western and northern shores of the Keweenaw Peninsula. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any lakeshore flooding the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. MIZ006-007-013-014-072000- Alger-Luce-Delta-Southern Schoolcraft- 351 PM EDT Sun Sep 6 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms this afternoon through this evening. A few storms could be strong to locally severe and produce isolated large hail, mainly over south-central Upper Michigan. Waves build up to 6 feet in the Bay of Green Bay and up to 10 feet on northern Lake Michigan. These large waves will cause minor lakeshore flooding and beach erosion. See the latest Lakeshore Flood Advisory for more details. There is a high swim risk through this evening for the Lake Michigan beaches of Schoolcraft County. See the latest Beach Hazards Statement for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Waves building to 8 to 15 feet on eastern Lake Superior on Monday will likely cause lakeshore flooding and beach erosion along the eastern shore Upper Michigan from Au Train to Whitefish Point. See the latest Lakeshore Flood Advisory for more details. There is a high swim risk Monday for the Lake Superior beaches of Alger County, and a moderate to high swim risk Monday morning for Lake Michigan beaches of Schoolcraft County. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or lakeshore flooding the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. MIZ002-004-005-009>012-084-085-072000- Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee- Southern Houghton-Northern Schoolcraft- 351 PM EDT Sun Sep 6 2020 /251 PM CDT Sun Sep 6 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms through this evening. A few storms could be strong to locally severe and produce isolated large hail, mainly over south-central Upper Michigan. Waves building to 10 to 12 feet on western Lake Superior late tonight may cause minor beach erosion along the western shore of Upper Michigan near and north of the Porcupine Mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a moderate to high swim risk Monday for the Lake Superior beaches of Marquette County. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or lakeshore flooding the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-072000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 351 PM EDT Sun Sep 6 2020 /251 PM CDT Sun Sep 6 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms through this evening. A few storms could be strong to locally severe and produce isolated large hail. South gales of 35 to 40 knots will continue over the east half of Lake Superior this evening. West to northwest gales of 40 to 45 knots expected to develop tonight across all of Lake Superior. See the latest Marine Weather Message and Open Lake Forecast for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday West to northwest gales of 40 to 45 knots are expected to continue Monday morning across all of Lake Superior. See the latest Marine Weather Message and Open Lake Forecast for more details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-072000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 351 PM EDT Sun Sep 6 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms through this evening. A few storms could be strong to locally severe and produce isolated large hail. South gales of 35 to 40 knots will continue this afternoon into early this evening. A few west-northwest gale force gusts are possible late tonight. See the latest Marine Weather Message and Nearshore Marine Forecast for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.